Tributes pour in for ‘bright and popular’ teen student
Police investigating the death of a city teenager believe he may have taken a “legal high”.
Emergency services were called to the home of 18-year-old Andrew Lourie after he became ill and he was rushed to hospital where he later died.
Police said they were awaiting the result of toxicology tests but were looking into the possibility the teenager had taken a legal high.
Mr Lourie, from Comiston, was studying at a college in South Shields in England and his two housemates, also students at the college, were arrested but later released without charge.
The incident took place on Saturday, February 25 and an inquest into his death has now been opened and adjourned.
Mr Lourie was training to become an electro-technical officer at South Tyneside College.
Lindsey Whiterod, principal and chief executive of the college, said: “Everyone at South Tyneside College is extremely shocked and saddened.
“Andrew was a very bright and popular student.
“Our thoughts are with his family and friends at this very sad time and we send them our heartfelt sympathy.”
Ian Spreadborough, managing director of Ship Safe Training Group Ltd, said: “Andrew was a promising second-year cadet with Ship Safe Training Group. Staff and colleagues from across the group are all devastated by the news and wish to extend their heartfelt condolences to Andrew’s family and friends.”
A Facebook tribute page – R.I.P Andrew Lourie – has been set up in his honour and gathered nearly 200 ‘likes’ within days.
One tribute read: “4 of the most special weeks of my life were shared with you. Love always.”
When contacted at their Comiston home, Mr Lourie’s family declined to comment.
Northumbria Police issued a warning about the use of “legal highs” following the death.
Neighbourhood inspector Peter Sutton said: “I would like to stress that the use of so-called legal high drugs is not safe and can kill or have a devastating impact upon your health.
“These substances often contain potentially dangerous chemicals and can cause death.
“Other symptoms range from reduced inhibitions, drowsiness, excited or paranoid states, unconsciousness and seizures.
“These risks are increased if mixed with alcohol or other stimulants.”
In 2010, 20 people were taken to hospital in the Lothians in the space of a week after taking the legal high Ivory Wave, which is sold openly as ‘bath salts’.
The drug produces effects similar to those of amphetamine and can cause paranoia and hallucinations, with reports of users having to be physically restrained and sedated.
Search for a job
Search for a car
Search for a house
Weather for Edinburgh
Saturday 18 May 2013
Temperature: 8 C to 12 C
Wind Speed: 25 mph
Wind direction: East
Temperature: 9 C to 17 C
Wind Speed: 7 mph
Wind direction: North east